I thought I would avoid, or at least minimize, the many undesirable side effects of cancer treatment. As I wrote in my previous blog, I tried fasting to avoid the nausea that often arises shortly after chemo and radiation treatments. It worked well for me, at least at first. I did not get nauseous right after my first treatment. I was feeling great on day 2. Things seemed to be off to a good start. But as I was shortly to learn, chemo surprises you, and not in a good way.
My treatment plan was initially designed such that I would only receive 3 chemo treatments 3 weeks apart. (Radiation was 5 days each week,) I really liked this part of the plan because of the famously awful side effects of chemotherapy. But in order for this to be effective, the dosage would be 3X what it would have been with weekly treatment. The nature and severity of side effects are related to the dose, meaning that higher doses cause more symptoms and more severe symptoms. The risk of damaging the kidneys is significant and therefore required close monitoring. As a precaution and to reduce the risk of kidney malfunction, I would receive intravenous hydration for two days following chemo treatment.
I really felt good on day 2, but I was prepared for side effects to hit at any time. My doctors had given me prescription medications for nausea and advised me to use them at first hint of trouble. By the way, both radiation and chemotherapy count nausea as a likely side effect. Based on what my doctors told me, it seemed that it was only a matter of “when” not “if” nausea would hit me.
Here are some of the common side effects caused by chemotherapy:
Easy bruising and bleeding
Loss of appetite
And here are some of the side effects of radiation treatment, specifically when the radiation is aimed at one’s head and/or neck:
Skin problems (redness, blistering, peeling)
Mouth and gum sores
Worsening of hoarseness
Loss of taste
I knew about the many and varied side effects before I began treatment. The good news is that not every person experiences each and every side effect. The bad news is that no one escapes all of the potential side effects. Managing side effects is the most significant challenge you face when going through traditional radiation and chemotherapy treatments. I did a lot of research to find things I could do that could reduce the type and severity of side effects I might experience. One area where I was very successful was in care of my skin. I used a combination of calendra, organic aloe, lavender and organic coconut oil to reduce and mitigate the effects of radiation to my face and neck. I applied them twice per day, several hours before treatment and then again before going to bed. (You cannot apply them shortly before treatment, as they could potentially hinder the effectiveness of the radiation.)
Now, let me take you back to that first week. As I noted above, I was feeling good two days into treatment. My appointment on day 3 was scheduled in the evening, and so I planned to work during the day. I made arrangements to ride with a colleague who was working with me on a consulting assignment. It would be a 90-minute to two-hour drive to the client site, depending on traffic. We would work during the day and then my colleague would drive me to Penn Medicine for my treatment But the plan was disrupted the night before when my colleague called to tell me that he had developed a severe cold and was coughing and sneezing. Clearly I could not drive with him and risk exposure to what he had contracted. Ugh.
I very much wanted to visit my consulting client and help advance the important initiatives we were working on. I decided I would drive myself. After all, I was feeling great and I was determined to continue doing what I enjoyed during my treatment. My wife questioned the prudence of me driving myself. But I insisted that I would be fine. I awoke early on Thursday morning, March 23, 2017, feeling confident and looking forward to working with my client. Little did I know what I would experience as the day progressed.
About 45 minutes into the drive to my client’s office, I began to feel very tired. The feeling came on suddenly as I cruised along in rush hour traffic on the PA Turnpike. My eyes became heavy and I recognized hat I needed to rest. Fortunately, a rest stop was just ahead. I pulled off, parked my car and proceeded to close my eyes. When I opened my eyes and looked at the clock, I realized that I had slept for 40 minutes. “Uh oh!” Something was happening and it could only be one thing. This was a delayed side effect of chemotherapy. As I had read about the experience of other, fatigue after chemo often occurs a couple of days after treatment.
After my respite, I felt well enough to drive again and completed the trip to my client’s office. It was my first day at work since beginning my treatment. I wanted things to be normal. I put on a good face, but I knew, and others knew as well, that I was not at full strength. I was good for a few hours, but as the day went on, I felt my energy level dropping. Then I started to have the first signs of nausea. I immediately started taking the anti-nausea medications.
By early afternoon, my eyes were heavy and I worried about the driving that lay ahead for me. I needed to drive to Penn Medicine for my appointment and the drive home. It would be at least a 90 minute drive to Penn Medicine and then another hour ride home. My wife had been right. My decision to drive myself was not well made.
I called my wife and told her what was happening. I figured I could make the drive to my appointment but that I would simply not have the energy to drive home after my radiation treatment. My wife agreed to take Uber to the station and take the train to meet me at Penn Medicine. Then she would drive home. It seemed like the best alternative.
The drive to Penn Medicine that day was very difficult for me. I had underestimated how hard the fatigue had hit me. My eyes continued to (BE) heavy and I struggled to stay alert as I navigated rush hour traffic on the infamous Schuykill Expressway in Philadelphia. (I never understood how this road could legitimately be called an Expressway, as there is nothing “Express” about it.) The drive took a full two hours that seemed like an eternity. But I made safely, happy that my wife would be there to drive me home after my treatment.
Day 3 was very difficult. It was a wake-up call for me. The physical challenges associated with the chemotherapy and radiation treatment were very real and would have a significant effect on my activities. I wrote about how I felt in my Caring Bridge journal: “The truth is that I was feeling like a truck hit me. I can’t remember feeling as tired as I was last night. And I didn’t feel much like eating anything because of the – shall we say – discomfort in my stomach.”
I was feeling much better on Day 4. My appetite had returned and my energy level was a bit higher. But I had learned an important lesson. I was not immune to side effects and despite my best efforts, the treatments would wreak havoc with my body. The challenge would be to maintain emotional, mental and spiritual positivity even as the physical issues got worse.